Announcement

Collapse
No announcement yet.

Chronic pain management with oxycodone

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Chronic pain management with oxycodone

    I am working with a 37 wk newborn. Mother is on oxycodone 10mg every 4 hours for chronic pain. She has taken this for some time and discontinuation is not an option at this time. The pedi has recommended she formula feed based on the info available in 2012 Medications and Mothers Milk. I'm not certain I would feel comfortable recommending breastfeeding either. What is your opinion?

  • #2
    Hi, thanks for your post.

    A fetus exposed to oxycodone or other opiates will be born dependent on the medication and will suffer withdrawal symptoms after birth. These symptoms are unpleasant but not life-threatening and are not associated with any long-term problems.

    While breastfeeding, an infant receives approximately 3-4% of the mother's daily dose of oxycodone in the milk. The pediatrician is right to be cautious about starting a mother on oxycodone while breastfeeding, but in this case, the baby has already been exposed. The low levels of opiate in the breastmilk will actually ease the baby's withdrawal symptoms somewhat, while not posing much risk in and of themselves. We routinely hear from women who successfully breastfeed on oxycodone and hydrocodone with very little trouble. We recommend that the mother continue breastfeeding if the oxycodone is the only issue.

    When breastfeeding needs to be stopped, either short-term or for good, this baby should be tapered off of his or her breastmilk diet. Also, be sure to watch the baby for signs of over sedation, constipation, failure to gain weight, or very slow breathing. Standard SIDS precautions should be observed.

    Please call us at the InfantRisk Center if this has not completely answered your question. (806)352-2519

    -James Abbey, MD
    and
    -Thomas W. Hale, Ph.D.

    Comment


    • #3
      oxycodone dose 60mg every 3 hours

      Would you be as comfortable encouraging breastfeeding if the oxycodone dose was 60 mg every 3 hours? It is an obese mother (118 kg or 260 lbs) who was on 30 mg every 3 hours during her pregnancy (for chronic back pain and other things). Post c-section she was on gradually increasing doses, especially after her PCA and a Ketamine drip were discontinued. Now her dose is 450 mg more than what Lactmed suggests: "A maximum oxycodone dosage of 30 mg daily is suggested." She was told by the pediatric team that they recommend formula feeding for now and to sustain milk production she can pump and discard her milk until she is using less oxycodone. Mother and baby will likely be discharged tomorrow and were told to discuss the feeding plan with the baby's primary care provider who can help her decide when to resume full breastfeeding.

      Would love to hear you thoughts.

      Comment


      • #4
        Hi, thanks for your post.

        We agree with the max dose of 30mg oxycodone daily. Higher doses of oxycodone have been shown to produce significant sedation in the breastfeeding infant. In susceptible neonates, opioid sedation may increase the risk for SIDS. Although babies generally become tolerant to opiate exposure, the doses involved with this patient are very high. We do not recommend breastfeeding in this situation.

        Please call us at the InfantRisk Center if this has not completely answered your question. (806)352-2519

        -James Abbey, MD
        and
        -Thomas W. Hale, Ph.D.

        Comment


        • #5
          OK, intake of oxycodone could be risky.

          Comment


          • #6

            Comment


            • #7
              I have been suffering from chronic back pain since 2003 and had to coflex spacers inserted in 2008. Used tramadol to manage pain from 2004 to 2009. In 2009 early 2010 still used tramadol quite frequently (50 mg 2 to 3X per day on most days. March 2010 bad car accident, 3 bulged discs in neck and arthritis.Switched to oxycodone, 5 mg 2X per day now 3X per day. In addition, low dose pamelor was prescribed for migraines and PCS, which at first helped with migraines but it increased my insomnia problem so I quit taking it. Question, I still get chronic pain and everyday I try to avoid taking oxycodone but OTC (tylenol, taking aleve or motrin upsets stomach and causing bleeding) doesn't work and my pain, and especially headaches get worse until I take oxycodone.This was suggested by Las vagus back doctor end they are awesome.

              Comment

              Working...
              X